zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
A Gamma-convergence approach to the Cahn-Hilliard equation. (English) Zbl 1147.35118
Summary: We study the asymptotic dynamics of the Cahn-Hilliard equation via the “Gamma-convergence” of gradient flows scheme initiated by Sandier and Serfaty. This gives rise to an $H^{1}$-version of a conjecture by De Giorgi, namely, the slope of the Allen-Cahn functional with respect to the $H^{- 1}$-structure Gamma-converges to a homogeneous Sobolev norm of the scalar mean curvature of the limiting interface. We confirm this conjecture in the case of constant multiplicity of the limiting interface. Finally, under suitable conditions for which the conjecture is true, we prove that the limiting dynamics for the Cahn-Hilliard equation is motion by Mullins-Sekerka law.

35R35Free boundary problems for PDE
35B40Asymptotic behavior of solutions of PDE
80A22Stefan problems, phase changes, etc.
82C26Dynamic and nonequilibrium phase transitions (general)
49J45Optimal control problems involving semicontinuity and convergence; relaxation
Full Text: DOI
[1] Ambrosio, L., Fusco, N., Pallara, D.: Functions of bounded variation and free discontinuity problems. In: Oxford Mathematical Monographs. Clarendon Press, Oxford (2000) · Zbl 0957.49001
[2] Alikakos N.D., Bates P.W. and Chen X. (1994). Convergence of the Cahn--Hilliard equation to the Hele-Shaw model. Arch. Ration. Mech. Anal. 128(2): 165--205 · Zbl 0828.35105 · doi:10.1007/BF00375025
[3] Braides, A.: {$\Gamma$}-Convergence for Beginners. In: Oxford Lecture Series in Mathematics and its Applications, vol. 22. Oxford University Press, Oxford (2002) · Zbl 1198.49001
[4] Bronsard L. and Stoth B. (1996). On the existence of high multiplicity interfaces. Math. Res. Lett. 3(1): 41--50 · Zbl 0853.35008
[5] Cahn J.W. (1961). On spinodal decomposition. Arch. Mech. 9: 795--801
[6] Chen X. (1996). Global asymptotic limit of solutions of the Cahn--Hilliard equation. J. Differ. Geom. 44(2): 262--311 · Zbl 0874.35045
[7] Chen X., Hong J. and Yi F. (1996). Existence, uniqueness, and regularity of classical solutions of the Mullins--Sekerka problem. Commun. Partial Differ. Equ. 21(11--12): 1705--1727 · Zbl 0884.35177 · doi:10.1080/03605309608821243
[8] de Giorgi, E.: Some remarks on {$\Gamma$}-convergence and least squares methods. In: Dal Maso, G., Dell’Antonio, G.F. (eds.) Composite Media and Homogenization Theory. Progress in Nonlinear Differential Equations and their Applications, vol. 5, pp. 135--142. Birkhäuser, Basel (1991) · Zbl 0747.49008
[9] Elliott C.M. and Songmu Z. (1986). On the Cahn--Hilliard equation. Arch. Ration. Mech. Anal. 96(4): 339--357 · Zbl 0624.35048 · doi:10.1007/BF00251803
[10] Escher J. and Simonett G. (1997). Classical solutions for Hele-Shaw models with surface tension. Adv. Differ. Equ. 2(4): 619--642 · Zbl 1023.35527
[11] Hilliard, J.E.: Spinodal decomposition. In: Aaronson, H.I. (ed.) Phase Transformations. American Society for Metals, pp. 497--560. Metals Park, Ohio (1970)
[12] Hutchinson J.E. and Tonegawa Y. (2000). Convergence of phase interfaces in the van der Waals--Cahn--Hilliard theory. Calc. Var. Partial Differ. Equ. 10(1): 49--84 · Zbl 1070.49026 · doi:10.1007/PL00013453
[13] Luckhaus S. and Modica L. (1989). The Gibbs--Thompson relation within the gradient theory of phase transitions. Arch. Ration. Mech. Anal. 107(1): 71--83 · Zbl 0681.49012 · doi:10.1007/BF00251427
[14] Kohn R.V., Otto F., Reznikoff M.G. and Vanden-Eijnden E. (2007). Action minimization and sharp-interface limits for the stochastic Allen--Cahn equation. Commun. Pure Appl. Math. 60(3): 393--438 · Zbl 1154.35021 · doi:10.1002/cpa.20144
[15] Modica L. and Mortola S. (1977). Un esempio di {$\Gamma$}convergenza (Italian). Boll. Un. Mat. Ital. B (5) 14(1): 285--299 · Zbl 0356.49008
[16] Moser R. (2005). A higher order asymptotic problem related to phase transitions. SIAM J. Math. Anal. 37(3): 712--736 · Zbl 1088.49030 · doi:10.1137/040616760
[17] Mullins W.W. and Sekerka R.F. (1963). Morphological stability of a particle growing by diffusion and heat flow. J. Appl. Phys. 34: 323--329 · doi:10.1063/1.1702607
[18] Nagase, Y., Tonegawa, Y.: A singular perturbation problem with integral curvature bound. Hiroshima Math. (2007, to appear) · Zbl 1211.35094
[19] Pego R.L. (1989). Front migration in the nonlinear Cahn--Hilliard equation. Proc. R. Soc. Lond. Ser. A 422(1863): 261--278 · Zbl 0701.35159 · doi:10.1098/rspa.1989.0027
[20] Reshetnyak, Y.G.: The weak convergence of completely additive vector functions on a set. Sib. Math. J. 9, 1039--1045 (1968); translated from Sibirskii Mathematicheskii Zhurnal 9, 1386--1394 (1968) · Zbl 0176.44402
[21] Röger M. (2005). Existence of weak solutions for the Mullins--Sekerka flow. SIAM J. Math. Anal. 37(1): 291--301 · Zbl 1088.49031 · doi:10.1137/S0036141004439647
[22] Röger M. and Schätzle R. (2006). On a modified conjecture of De Giorgi. Math. Z. 254(4): 675--714 · Zbl 1126.49010 · doi:10.1007/s00209-006-0002-6
[23] Röger, M., Tonegawa, Y.: Convergence of phase-field approximations to the Gibbs--Thomson law Calc. Var. Partial Differ. Equ. (2007, to appear) · Zbl 1159.49046
[24] Sandier E. and Serfaty S. (2004). A product-estimate for Ginzburg--Landau and corollaries. J. Funct. Anal. 211(1): 219--244 · Zbl 1063.35144 · doi:10.1016/S0022-1236(03)00199-X
[25] Sandier E. and Serfaty S. (2004). Gamma-convergence of gradient flows with applications to Ginzburg--Landau. Commun. Pure Appl. Math. 57(12): 1627--1672 · Zbl 1065.49011 · doi:10.1002/cpa.20046
[26] Sternberg P. (1988). The effect of a singular perturbation on nonconvex variational problems. Arch. Ration. Mech. Anal. 101(3): 209--260 · Zbl 0647.49021 · doi:10.1007/BF00253122
[27] Stoth B. (1996). Convergence of the Cahn--Hilliard equation to the Mullins--Sekerka problem in spherical symmetry. J. Differ. Equ. 125(1): 154--183 · Zbl 0851.35011 · doi:10.1006/jdeq.1996.0028
[28] Tonegawa Y. (2002). Phase field model with a variable chemical potential. Proc. R. Soc. Edinb. Sect. A 132(4): 993--1019 · Zbl 1013.35070 · doi:10.1017/S0308210500001980
[29] Tonegawa Y. (2005). A diffused interface whose chemical potential lies in Sobolev spaces. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (5) 4(3): 487--510 · Zbl 1170.35416
[30] Carlen E.A., Carvalho M.C. and Orlandi E. (2005). Approximate solutions of the Cahn-Hilliard equation via corrections to the Mullins-Sekerka motion. Arch. Ration. Mech. Anal. 178(1): 1--55 · Zbl 1076.76009 · doi:10.1007/s00205-005-0366-5